Washington, 2011

Heavy Snow in Washington, May 16, 2011

May 16, 2011 · NWS OTX · 2 events in 2 counties and zones

An upper level low situated itself over western Oregon. A moist disturbance rotating around the low into southeastern Washington resulted in widespread precipitation across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper level low situated itself over western Oregon. A moist disturbance rotating around the low into southeastern Washington resulted in widespread precipitation across the area. Cooling temperatures during the early morning hours dropped snow levels down to around 3,500 feet with heavy snow reported through the morning. This band of precipitation moved slowly to the north and east through the day with snowfall reported above 5,000 feet as it moved into the Okanogan Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 15, 9:24 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, May 15, 9:24 PM PST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1024 PM PDT SUN MAY 15 2011

.SYNOPSIS...
A MOIST AND SLOW MOVING PACIFIC FRONTAL SYSTEM WILL BRING RAIN
SHOWERS TO THE REGION TONIGHT AND WELL INTO MONDAY. UNSETTLED
CONDITIONS FEATURING MAINLY MOUNTAIN SHOWERS WILL CONTINUE THROUGH
THE WEEK. TEMPERATURES WILL REMAIN COOLER THAN NORMAL THROUGH MID-
WEEK AND THEN WARM TO NEAR NORMAL READINGS BY NEXT WEEKEND.

&&

.DISCUSSION...
FLOODING WILL BE THE MAIN CONCERN TONIGHT. SATELLITE SHOWS A
STRONG CLOSED LOW OFF THE SOUTHERN OREGON COAST AT 130W. ONE PIECE
OF ENERGY IS SWINGING AROUND THE MAIN LOW...WITH A SECONDARY LOW
IDENTIFIED OVER NORTHERN NEVADA. A STRONG VORT MAX ROTATING NORTH
AHEAD OF THE LOW OVER NEVADA IS RESULTING IN COOLING CLOUD TOPS
OVER IDAHO EXTENDING INTO NORTH CENTRAL AND NORTHEAST WASHINGTON.
AS THIS WAVE CONTINUED TO LIFT NORTH PRECIPITATION WILL LIKELY
INCREASE IN INTENSITY THROUGH THIS EVENING MAINLY EAST OF A LINE
FROM OMAK TO DAVENPORT TO LEWISTON. THUS FAR THE HEAVIEST RAINFALL
RATES HAVE BEEN ONE TO TWO TENTHS PER HOUR UNDER THIS BAND...AND
WITH THIS ACTIVITY CONTINUING INTO THIS EVENING SOME PLACES MAY
PICK UP AN INCH OF RAIN TONIGHT...WITH THE AXIS OF HEAVIEST
RAINFALL EXPECTED OVER THE COLVILLE...KETTLE FALLS...COEUR
D'ALENE...AND ST. JOE BASINS. NUMEROUS FLOOD WARNINGS REMAIN IN
PLACES AND LOOK ON TRACK. CONCERNING THUNDER POTENTIAL...THE SMALL
THREAT IS LOOKING EVEN LESS AS THE LOWER LEVELS HAVE STABILIZED
WITH STRATIFORM PRECIPITATION. A BAND OF ELEVATED INSTABILITY WILL
CLIP THE ID/MT BORDER TONIGHT BUT THE BEST THREAT FOR
THUNDERSTORMS WILL BE EAST OF THE AREA. THUS THE SLIGHT CHANCE OF
THUNDERSTORMS WAS REMOVED OVER EXTREME EASTERN WASHINGTON AND
NORTH IDAHO. JW

&&

.AVIATION...
06Z TAFS...MVFR...WITH AREAS OF IFR CIGS WILL BE COMMON OVER THE
EASTERN THIRD OF WASHINGTON AND NORTH IDAHO THROUGH 18Z
MONDAY...WITH SOME IMPROVEMENT EXPECTED AFTER 18Z MONDAY.  THIS IS
IN RESPONSE TO A LOW PRESSURE SYSTEM THAT WILL BE IMPACTING THE
REGION BRINGING -RA.  CENTRAL WASHINGTON WILL BE ON THE FRINGES OF
THIS SYSTEM WITH VCSH USED FOR THE KEAT/KMWH TAF SITES.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        44  53  36  58  38  61 / 100  80  40  20  20  20
COEUR D'ALENE  43  52  35  58  37  61 / 100  90  40  20  20  20
PULLMAN        42  53  35  57  38  59 / 100  70  20  30  30  20
LEWISTON       47  59  40  62  42  63 / 100  60  20  30  30  20
COLVILLE       48  56  37  62  39  67 / 100 100  60  30  30  30
SANDPOINT      43  51  36  57  36  63 / 100 100  50  30  30  30
KELLOGG        41  49  35  54  37  58 / 100 100  40  40  40  40
MOSES LAKE     44  62  36  64  38  67 /  50  30  20  20  20  10
WENATCHEE      42  61  40  62  42  65 /  70  20  20  20  20  10
OMAK           47  60  37  63  37  67 / 100  70  40  30  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 15, 4:43 AM PST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
543 AM PDT SUN MAY 15 2011

IDZ001>004-026-027-WAZ031>038-041>044-161245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
543 AM PDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RAPID MOUNTAIN SNOW MELT AND MODERATE RAIN WILL BRING INCREASING
AMOUNTS OF WATER INTO MANY RIVER SYSTEMS. PLEASE REFERENCE
CURRENT FLOOD WATCHES AND WARNINGS IN EFFECT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ROUNDS OF RAIN ARE EXPECTED THROUGH MONDAY. THE COMBINATION
OF RAIN AND MELTING SNOW WILL HEIGHTEN THE POTENTIAL FOR FLOODING
IN THE MOUNTAINOUS ZONES OF EASTERN WASHINGTON AND NORTH IDAHO.
RIVERS WILL LIKELY RUN HIGH THROUGH THE MIDDLE OF NEXT WEEK.

In the hours before

Local storm report, May 15, 11:03 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1203 AM PDT MON MAY 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HEAVY RAIN       6 NW DIAMOND LAKE       48.17N 117.31W
05/15/2011  M0.82 INCH       PEND OREILLE       WA   TRAINED SPOTTER

            0.82 INCHES IN PAST 5 HOURS.

1120 PM     HEAVY RAIN       WORLEY                  47.40N 116.92W
05/15/2011  M0.76 INCH       KOOTENAI           ID   TRAINED SPOTTER

            HIGHEST RAIN RATE WAS 0.37 IN PER HOUR AT 1445.

1120 PM     FLOOD            GREEN ACRES             47.66N 117.16W
05/15/2011                   SPOKANE            WA   DEPT OF HIGHWAYS

            I-90 EASTBOUND HAS WATER OVER THE ROAD AT MP 294, BARKER
            ROAD.

1120 PM     FLOOD            2 E WALLACE             47.47N 115.88W
05/15/2011                   SHOSHONE           ID   DEPT OF HIGHWAYS

            ID-4 EASTBOUND HAS WATER OVER THE ROADWAY BETWEEN GEM
            HILL AND FRISCO ROADS, MP 5. ROADWAY IS REDUCED TO ONE
            LANE.

1120 PM     HEAVY RAIN       1 S WENATCHEE           47.41N 120.32W
05/15/2011  M0.77 INCH       CHELAN             WA   PUBLIC

            HEAVY RAIN AT STEMILT CREEK.

&&

MAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Blue Mountains

When
May 16, 12:00 AM PST to 7:00 AM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
May 16, 7:00 AM PST to 6:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
SNOTEL
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy snowfall was mainly confined to those elevations above 5,000 feet. Moses Mountain SNOTEL recorded about four inches of total snowfall based off snow depth measurements. Sherman Pass webcam showed the roadway to be snow covered with low visibilities down to one mile or less at times during the early afternoon hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308352, 308353.